Georgia, 2005Flash Flood and Damaging Wind in Georgia, August 13, 2005
August 13, 2005 · NWS FFC · 3 events in 3 counties and zones
1 thunderstorm wind, 1 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 13, 4:35 AM EST, 8 hours 10 minutes earlier.
Area forecast discussion, Aug 13, 4:35 AM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EDT SAT AUG 13 2005
.SHORT TERM...
NO MAJOR CONCERNS OR PATTERN CHANGES IN THE SHORT TERM. PERSISTENCE
SEEMS TO BE MOST APPROPRIATE CHOICE HERE. HAVE GENERALLY GONE WITH
BIAS-ADJUSTED MAV/MET WHERE APPROPRIATE FOR TEMPS. MAV POPS LOOK
GOOD FOR AFTERNOON AND EVENING 6HR PERIODS. STORMS SHOULD REMAIN
BELOW SVR LEVELS. COVERAGE SHOULD CONTINUE PRETTY HIGH TODAY BUT
COULD DECREASE SLIGHTLY SUN AND MON. NOT TOO SURE ABOUT THIS AS
MODELS AND MOS HAVE BEEN DECREASING POPS TOO MUCH IN LATER PERIODS
RECENTLY.
.LONG TERM...
SOME HOPE ON THE HORIZON FOR A POSSIBLE PATTERN CHANGE AFTER DAY 7.
WESTERLIES START TO CREEP MORE TO THE SOUTH AND TROUGH PROGGED OVER
THE CENTRAL U.S. BY NEXT WEEKEND. NO TROPICAL SYSTEMS THREATENING...
HOWEVER TPC MONITORING A DISTURBANCE OVER 1000 MILES EAST OF THE
WINDWARD ISLANDS. OTHERWISE...PERSISTENCE SEEMS MOST REASONABLE
THROUGH DAY 7 WITH TEMP BIASES APPLIED TO ALL PERIODS.
&&
AVIATION...
WEATHER PATTERN REMAINS THE SAME WITH AFTERNOON AND EVENING
THUNDERSTORMS. VSBY EXPECTED TO GENERALLY BE 3 TO 5 MILES IN FOG AT
SUNRISE...AND TO IMPROVE TO 6 OR 6 PLUS AFTER 14Z. HOWEVER...THE
VICINITY OF PDK AOB 3 MILES THROUGH 14Z. SOME STRATUS LEVEL CLOUDS
OF 5 TO 10 HUNDRED FEET ALSO POSSIBLE IN THE MOISTURE LADEN
ENVIRONMENT AROUND SUNRISE...AND GRADUALLY LIFTING 25 TO 30 HUNDRED
AFTER 14Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 89 73 88 72 / 50 20 40 30
ATHENS 88 72 88 71 / 50 20 40 30
GAINESVILLE 87 71 87 70 / 60 40 40 30
ROME 93 73 93 73 / 60 30 30 20
COLUMBUS 89 73 91 75 / 40 20 40 30
MACON 92 75 92 75 / 40 20 40 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
13
Hazardous weather outlook, Aug 13, 10:31 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1131 AM EDT SAT AUG 13 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-132130-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1131 AM EDT SAT AUG 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
.SYNOPSIS...
A WEAK SURFACE BOUNDARY AND LOW PRESSURE SYSTEM WILL SLOWLY TRACK
ACROSS NORTH GEORGIA.
.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A BOUNDARY WHICH
WILL EXTEND NORTH TO SOUTH THROUGH CENTRAL GEORGIA THIS
AFTERNOON. THE PRIMARY THREAT WILL BE HAIL...DAMAGING
WINDS...AND LOCALIZED FLOODING. THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM EASTMAN TO
SWAINSBORO BETWEEN THE HOURS OF 2 AND 9 PM.
.DISCUSSION...
NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...WITH ISOLATED STORMS
POSSIBLY EXCEEDING SEVERE LIMITS. ABUNDANT LOW-LEVEL MOSITURE...
ALONG WITH A WEAK SURFACE BOUNDARY AND SLIGHTLY COOLER AIR ALOFT WILL
COMBINE TO PRODUCE A MODERATELY UNSTABLE ATMOSPHERE AS THE AFTERNOON
PROGRESSES. CAPES ARE EXPECTED TO REACH 3000 WITH LIFTED INDICES AS
LOW AS MINUS 7. THIS IS MODERATELY UNSTABLE FOR THE SUMMER MONTHS...
SO ISOLATED STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND
GUSTS TO 50 MPH...AND TORRENTIAL RAIN. THE ACTIVITY IS EXPECTED TO
START IN NORTHEAST GEORGIA AND STEADILY DEVELOP TO THE SOUTH.
MOVEMENT OF THE STORMS WILL BE SLOW AND TO THE EAST.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED NATURE OF THE
POSSIBLE SEVERE STORMS.
.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY
THROUGH FRIDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Aug 13, 11:09 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1209 PM EDT SAT AUG 13 2005
GAZ001-002-131645-
1209 PM EDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DADE AND WALKER COUNTIES UNTIL 1245 PM EDT...
AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLOUDLAND STATE PARK...MOVING NORTHEAST
AT 10 MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR AS IT MOVES ACROSS DADE AND WALKER
COUNTIES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THIS STORM IS ALSO CAPABLE OF PRODUCING PEA SIZE HAIL.
THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 1245 PM
EDT.
Special weather statement, Aug 13, 11:28 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EDT SAT AUG 13 2005
GAZ007-131700-
1228 PM EDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN GILMER COUNTY UNTIL
100 PM EDT...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHERRY LOG...MOVING NORTHEAST AT 5 MPH.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR AS IT SLOWLY MOVES ACROSS GILMER COUNTY.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE STORM
IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 100 PM EDT.
Special weather statement, Aug 13, 12:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT SAT AUG 13 2005
GAZ002>004-131745-
113 PM EDT SAT AUG 13 2005
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN EASTERN
WALKER...WHITFIELD AND SOUTHERN CATOOSA COUNTIES UNTIL 145 PM EDT...
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NAOMI...MOVING EAST AT 10 MPH. DUE TO THE
SLOW MOVEMENT AND HEAVY RAINFALL...LOCALIZED FLOODING MAY BE
POSSIBLE. THE STORM MAY ALSO PRODUCE HALF-INCH HAIL AND WIND GUSTS
TO 35 MPH. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE AREA
BY 2 PM.
Event by event
1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Chattooga
- When
- August 13, 12:45 PM EST
- Where
- Chattooga County, Chattoogaville
- Measured
- 31 kt (36 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.350, -85.450
The Chattooga County 911 Center reported that one tree was blown down by thunderstorm winds.
Flash Flood, Fannin
- When
- August 13, 2:30 PM EST to 4:15 PM EST
- Where
- Fannin County, Mc Caysville
- Property damage
- $300,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The Fannin County Emergency Management Director reported that persistent thunderstorms with heavy rain resulted in flash flooding in the McCaysville area. The most significant damage occurred to a convenience store on Georgia Highway 5, also known as Blue Ridge Drive. The store was built over a culvert. Flooding caused a rupture in the culvert pipe under the building which forced water up into the store. The water rose one foot deep causing the wooden floor to buckle. Pavement on the outside of the store buckled as well. The store was a complete loss and condemned by local officials. Several ditches in the area were also washed out during the flash flooding. Rainfall of three to four inches fell across the area between 11 am and 2 pm EDT.
Lightning, Forsyth
- When
- August 13, 3:30 PM EST to 4:30 PM EST
- Where
- Forsyth County, Countywide
- Property damage
- $750,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.226, -84.125 (the zone’s center; the record gives no point)
The Forsyth County Emergency Management Director as well as the Forsyth County News of Cumming reported that strong thunderstorms caused numerous lightning-related incidents across the county during the late afternoon. During an approximate one-hour period, at least 10 homes were struck by lightning in the county. Three of these homes sustained major damage or were destroyed, while seven others sustained minor damage. The majority of the incidents occurred across the eastern portion of the county, east of Georgia Highway 400.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, August 13, 20051 death · $25,000 · 70 kt wind · 13 events
- Lightning Strike in Tennessee, August 13, 20051 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, August 13, 200515 injured · 1 event
- Flash Flooding and Flooding in Texas, August 13 to 20, 2005$1.1 million · 21 events
- Lightning Strikes in South Carolina, August 13 to 14, 2005$460,000 · 2 events
- Hail and Damaging Winds in Ohio, August 13, 2005$269,000 · 50 kt wind · 13 events
- Tornado and Hail in Indiana, August 13, 2005$79,000 · F1 · 12 events
- Flash Flooding and Hail in New Mexico, August 13, 2005$100,000 · 50 kt wind · 5 events
- Flooding in Georgia, August 13, 2005$50,000 · 2 events
- Tornado in Missouri, August 13, 2005$50,000 · F0 · 1 event
- Lightning Strike in New York, August 13, 2005$50,000 · 1 event
- Flash Flood in Alabama, August 13, 2005$47,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475510, 5475511, 5475512.